Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 91, NWS Fort Worth, TX

August 19, 2016Parker County, Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2016, 4:34 PM CDT for Parker County, Tarrant County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 4:34 PM CDT (21:34 UTC)
Expired
Aug 19, 2016, 7:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Parker County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 33 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.6 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS54 KFWD 192134
FFWFWD
TXC367-439-200030-
/O.NEW.KFWD.FF.W.0091.160819T2134Z-160820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
434 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PARKER COUNTY IN NORTH CENTRAL TEXAS...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 730 PM CDT

* AT 433 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. THIS
  RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH
  FLOODING.  LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY RISING
  WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FORT WORTH...ARLINGTON...GRAND PRAIRIE...EULESS...BEDFORD...
  GRAPEVINE...HALTOM CITY...KELLER...COPPELL...HURST...SOUTHLAKE...
  WEATHERFORD...WATAUGA...COLLEYVILLE...BENBROOK...SAGINAW...
  WHITE SETTLEMENT...AZLE...RICHLAND HILLS AND RIVER OAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3298 9703 3272 9704 3267 9780 3300 9779

$$

JLDUNN
2 follow-up statements
523 
WGUS74 KFWD 192323
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
623 PM CDT FRI AUG 19 2016

TXC367-439-200030-
/O.CON.KFWD.FF.W.0091.000000T0000Z-160820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARKER TX-TARRANT TX-
623 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN PARKER AND TARRANT COUNTIES...

AT 620 PM CDT...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL WAS
DIMINISHING ACROSS THE WARNED AREA...HOWEVER RUNOFF FROM EARLIER
STORMS WILL LEAD TO CONTINUED FLASH FLOODING OF LOW-LYING AREAS. THE
HIGHEST AMOUNTS OCCURRED NEAR LAKESIDE AND SAGINAW. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FORT WORTH...ARLINGTON...GRAND PRAIRIE...EULESS...BEDFORD...
GRAPEVINE...HALTOM CITY...KELLER...COPPELL...HURST...SOUTHLAKE...
WEATHERFORD...WATAUGA...COLLEYVILLE...SAGINAW...AZLE...
RICHLAND HILLS AND RIVER OAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3298 9703 3272 9704 3267 9780 3300 9779

$$

CARLAW
224 
WGUS74 KFWD 200023
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
723 PM CDT FRI AUG 19 2016

TXC367-439-200031-
/O.EXP.KFWD.FF.W.0091.000000T0000Z-160820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARKER TX-TARRANT TX-
723 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PARKER AND TARRANT
COUNTIES WILL EXPIRE AT 730 PM CDT...

THE EARLIER RAINFALL HAS ENDED AND FLASH FLOODING IS NOT EXPECTED TO
POSE A THREAT. HOWEVER...RUNOFF FROM EARLIER STORMS MAY STILL LEAD
TO WATER COVERING LOW-WATER CROSSINGS. PLEASE CONTINUE TO HEED ANY
ROAD CLOSURES.

LAT...LON 3298 9703 3272 9704 3267 9780 3300 9779

$$

CARLAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:44 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 19, 3:44 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
344 PM CDT FRI AUG 19 2016

.SYNOPSIS...
Heavy rain continues across the northern portions of the CWA this
afternoon and evening and more rain is expected through the
weekend and early next week. A front will move into the region on
Saturday and stall, resulting in a couple of episodes of
additional showers and storms through Sunday evening before the
front lifts back north. Heavy rainfall resulting in instances of
flooding will be possible, and a Flash Flood Watch has been issued
for a good portion of the Region.

&&

.SHORT TERM...Through Sunday.

Widespread rain continues this afternoon across the northern half
of North Texas, mainly north of Interstate 20. South of this area,
including our Central Texas counties, isolated showers have been
ongoing for much of the day. The main impacts have been northwest
of the DFW area where flooding is ongoing in parts of Young, Jack,
and Wise counties. Parts of Young County have already picked up
over 6 inches of rain today. Heavy rainfall continues to fall in
these counties, spreading east into the I-35 corridor. The showers
and storms are being aided by a few weak shortwaves moving across
the region. As these shortwaves exit the region, there may be a
break in the rain for possibly a few hours during the overnight
period.

As a front approaches the region early Saturday morning, the next
round of rain will begin. The rain activity is expected to be
enhanced by a shortwave moving northeast across the region during
the day. Much of the region is expected to receive rain and will
carry high PoPs throughout the day. Heavy rainfall will be
possible with ample moisture still in place, and areas that have
already received several inches of rain this week may be impacted
again. The rain activity will help slide the front into the
region on Saturday, and it will stall somewhere across the middle
of the CWA. Confidence is low in where exactly the front will
stall, but there is some agreement between the models that the
surface front will stall south of I-20 with the H850-700 front
sloping northwards, possibly closer to Interstate 20. The location
of the stalled front will be important as it will affect where the
rain redevelops on Sunday. In addition, the models are in
disagreement on where a surface low will develop and how it will
impact our rain chances for Sunday. Due to the above
uncertainties, will carry 60 PoPs Saturday night through Sunday
across a large portion of the CWA. Heavy rainfall will again be
possible on Sunday. Have issued a Flash Flood Watch from now
through Sunday evening for locations along and southwest of a line
from Olney to Denton to Ennis to Athens. Decided to start the
Watch this afternoon as flooding and heavy rain are already
ongoing in parts of the Watch area, despite the fact that there
may be a break in the rain activity tonight and possibly Saturday
night.

&&

.LONG TERM...Monday through Friday.

On Monday, best rain chances shift west of the region and across
our western counties as the upper level ridge builds in from the
east some with an upper level trough still to our west. Depending
on how much rain fall across our western counties through Sunday,
the Flash Flood Watch may have to be extended for the western
portions of the CWA through Monday.

Rain chances decrease Tuesday through Thursday as we remain
between the upper level trough to our west and the ridge to our
east. With humid southwest flow aloft, we don't completely loose
the rain chances but for now they are lower at 20-30 percent. During
this period, rain chances are confined across our northwestern
half again. The upper level trough will approach the region late
in the week which may increase rain chances by Friday.

JLDunn

&&

.AVIATION...
/18Z TAFS/

North Texas continues to be in a favorable area of scattered
showers and a few thunderstorms through late this afternoon with
weak forcing continuing in a very moist environment. The main area
of precipitation will continue to extend from the Metroplex north
and west through mid afternoon where some locally heavy rainfall
will occur. Temporary reductions in visibility to 3SM or less can
be expected through mid afternoon. Showers will prevail for the
majority of the time...although there should be an increase in
lightning activity through mid afternoon so will include TSRA in
the latest TAFs. Otherwise...MVFR conditions are likely to prevail
with some brief breaks in the precipitation resulting in VFR cigs.
There should be a break in the precipitation later this evening
then another increase later tonight ahead of an approaching cold
front. Will have SHRA VCTS back in the forecast by 9Z tonight with
best timing expected during the early morning hours on Saturday as
the front moves into the area. Scattered thunderstorms could
persist into the afternoon but will make further adjustments in
later TAF issuances.

At Waco...coverage of showers/storms this afternoon should be a
little less so will only have VCSH. MVFR cigs should gradually
become VFR over the next couple of hours. Scattered showers and
thunderstorms are expected to increase in coverage later tonight
into early Saturday morning with the approach of the cold front
and will likely persist into the afternoon hours.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  83  71  82  72 /  60  80  60  60  40
Waco                74  85  70  82  72 /  30  80  60  60  40
Paris               73  82  69  85  69 /  60  80  50  40  20
Denton              73  83  69  85  69 /  60  80  60  60  30
McKinney            75  83  69  85  70 /  60  80  60  60  30
Dallas              75  84  72  83  72 /  50  80  60  60  40
Terrell             75  83  71  83  71 /  50  80  60  60  40
Corsicana           75  85  72  82  73 /  40  80  60  60  40
Temple              72  85  72  83  71 /  30  70  60  60  40
Mineral Wells       72  85  67  81  68 /  60  80  60  60  40

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Sunday evening for TXZ100>103-115>119-
129>135-141>148-156>162-174-175.

&&

91/82
Hazardous weather outlook, Aug 19, 3:57 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CDT FRI AUG 19 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
357 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE BEST
THUNDERSTORM CHANCES ALONG AND NORTH OF INTERSTATE 20. SEVERE
WEATHER IS NOT EXPECTED. LIGHTNING AND HEAVY RAINFALL WILL BE THE
MAIN HAZARDS.

WITH A TROPICAL-LIKE AIRMASS IN PLACE...LOCALLY HEAVY RAINFALL
WILL CONTINUE TO OCCUR WHICH MAY CAUSE FLOODING. A FLASH FLOOD
WATCH IS NOW IN EFFECT ALONG AND SOUTHWEST OF A LINE FROM OLNEY TO
DENTON TO ENNIS TO ATHENS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE REGION THIS WEEKEND AS A FRONT MOVES INTO THE AREA
AND STALLS. LOCALIZED HEAVY RAINS WILL CONTINUE TO PRODUCE FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT ALONG AND SOUTHWEST OF
A LINE FROM OLNEY TO DENTON TO ENNIS TO ATHENS THROUGH SUNDAY
EVENING.

THUNDERSTORM CHANCES WILL CONTINUE MONDAY AND TUESDAY ACROSS NORTH
AND CENTRAL TEXAS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER LOCALLY HEAVY RAINFALL MAY PRODUCE ISOLATED
AREAS OF FLOODING OR EXACERBATE ONGOING FLOODING.

THERE ARE LOW CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
ALONG AND NORTH OF A COMANCHE TO WAXAHACHIE TO SULPHUR SPRINGS
LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...REPORTS OF FLOODING
ARE APPRECIATED.

JLDUNN

In the hours before

Local storm report, Aug 19, 12:39 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1239 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      OLNEY                   33.37N  98.77W
08/19/2016                   YOUNG              TX   EMERGENCY MNGR

            SEVERAL HOMES ARE BEING EVACUATED DUE TO HIGH WATER IN
            OLNEY.
Local storm report, Aug 19, 1:15 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
115 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       OLNEY                   33.37N  98.77W
08/19/2016  E6.00 INCH       YOUNG              TX   TRAINED SPOTTER

            MEASURED RAINFALL OF 6 INCHES REPORTED IN OLNEY BETWEEN
            9 AM AND 1 PM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:19 PM CDTAreal Flood AdvisoryFWDHill3 hr
Aug 18, 9:05 PM CDTFlash Flood WarningFWDEllis, Navarro3 hr
Aug 19, 7:30 AM CDTAreal Flood AdvisoryFWDYoung2 hr
Aug 19, 9:13 AM CDTAreal Flood AdvisoryFWDJack, Young2 hr
Aug 19, 11:15 AM CDTAreal Flood AdvisoryFWDJack, Young3 hr
Aug 19, 11:39 AM CDTFlash Flood WarningFWDYoung6 hr
Aug 19, 1:17 PM CDTFlash Flood WarningFWDJack3 hr
Aug 19, 1:59 PM CDTAreal Flood AdvisoryFWDWise6 hr
Aug 19, 2:36 PM CDTAreal Flood AdvisoryFWDCooke, Denton114 min
Aug 19, 2:49 PM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 33 more43 hr
Aug 19, 3:12 PM CDTAreal Flood AdvisoryFWDParker, Tarrant3 hr
Aug 19, 4:09 PM CDTAreal Flood AdvisoryFWDJack2 hr
Aug 19, 4:28 PM CDTAreal Flood AdvisoryFWDCollin, Denton3 hr
Aug 19, 4:41 PM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Aug 19, 5:08 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Aug 19, 5:39 PM CDTRiver Flood WarningFWDParker19 hr
Aug 19, 5:42 PM CDTFlash Flood WarningFWDCollin, Dallas3 hr
Aug 19, 5:51 PM CDTAreal Flood WarningFWDYoung3 hr
Aug 19, 6:08 PM CDTAreal Flood AdvisoryFWDHunt3 hr
Aug 19, 6:56 PM CDTAreal Flood AdvisoryFWDJack3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.